Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

MAOI and Alpha-2 Antagonist (Yohimbine) harryp

Posted by Questionmark on May 28, 2004, at 16:15:15

In reply to Re: Nardil food reaction, posted by harryp on May 27, 2004, at 0:18:50

> I'm taking steps to have a bp cuff, phentolamine and IV injection equipment with me when I travel.
>
> Obviously, this isn't a solution for everyone!
>
> I strongly urge everyone on MAOI's to carry a chart signed by their doctor explaining their condition, contraindicated drugs, and appropriate treatment, which is, preferentially:
>
> 5 mg phentolamine (an alpha blocker) IV--injected slowly. Phentolamine has a half-life of 15 min IV, repeated injections may be necessary over time.
>
> 2nd choice--IV labetalol (an alpha-beta blocker), titrated slowly with monitoring.
>
> an alpha-beta or beta blocker may be used for reflex tachycardia AFTER administering an alpha blocker.
>
> A beta-blocker MUST NOT be administered as a first treatment for a catecholamine-induced hypertensive crisis because of the risk of further vasodialation and bp elevation.
>
> If you go to the ER you must be aggressive about explaining your symptoms, and the fact that you belive they are caused by a MAOI-tyramine interaction. I recommend carrying a bp cuff, so you can tell the triage nurse what your bp is--that will scare them!
>
> I got instant service with the following line:
>
> "Hello! I need to see a doctor IMMEDIATELY. I am taking a MONOAMINE OXIDASE INHIBITOR and am having a HYPTERTENSIVE CRISIS from a tyramine reaction from some food I ate. MY SYSTOLIC BLOOD PRESSURE IS OVER 210!"
>
> That was a great, uncrowded ER in Houston. I was very lucky.


harryp or anyone else: what about yohimbine? Yohimbine is an alpha-2 antagonist. i've taken it about 20 or so times while on Nardil and i have never had any bad reactions yet. i do seem to be somewhat more sensitive to its effects, but not a great deal so. But everything i hear about taking yohimbine with an MAOI is like a "do NOT EVER take yohimbine with an MAOI unless you want your chest and head to explode!" type of statement or something. And certainly it has stimulating properties, but they are different than those of the classical CNS stimulants like amphetamines, cocaine, and caffeine. So what's the conclusion-- is yohimbine dangerous to take with an MAOI, and if so, why? Also, at risk of asking an idiotic question, would yohimbine be helpful at all in alleviating a hypertensive reaction?
Thanks you brilliant peoples you.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Questionmark thread:348520
URL: http://www.dr-bob.org/babble/20040527/msgs/351612.html